High Wind, Davis / Apache Mountains Area
- When
- February 8, 5:20 PM CST to February 27, 8:35 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- State Official
Strong mid level winds associated with an approaching upper trough resulted in high winds in the Davis Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds associated with an approaching upper trough resulted in high winds in the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 8, 3:38 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CST TUE FEB 8 2011
.UPDATE...
SEE PUBLIC DISCUSSION BELOW.
&&
.DISCUSSION...
HAVE STARTED THE WIND ADVISORY NOW FOR THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS REGION PER
LATEST OBSERVATIONS.
UPDATED PRODUCTS TO BE SENT SHORTLY.
99
&&
.PREV DISCUSSION... /ISSUED 256 PM CST TUE FEB 8 2011/
DISCUSSION...
ANOTHER ROUND OF WINTER WEATHER IS ON THE WAY AS AN ARCTIC COLD
FRONT CONTINUES TO SLICE SOUTH THROUGH SOUTHEAST NEW MEXICO...THE
TEXAS PANHANDLE...AND INTO THE NORTHERN PERMIAN BASIN THIS
AFTERNOON. TEMPERATURES BEHIND THE FRONT WERE COLD WITH SINGLE
DIGITS NOTED IN PORTIONS OF NORTHEAST NEW MEXICO AND THE NORTHERN
TEXAS PANHANDLE AT 08/20Z. OUT AHEAD OF THE FRONT...WESTERLY WINDS
WERE PRETTY STOUT THROUGH THE GUADALUPE AND DAVIS MOUNTAINS...BOTH
OF WHICH HAVE ALREADY HAD GUSTS NEAR 60 MPH THIS AFTERNOON. THE
HIGH WIND WARNING WILL REMAIN IN EFFECT FOR BOTH RANGES THROUGH
09/12Z...ALTHOUGH GUADALUPE PASS SHOULD SEE WESTERLY WINDS DECREASE
JUST AHEAD OF THE FRONT...THEN INCREASE BACK UP TO 35 TO 45 MPH FROM
THE NORTHEAST BEHIND THE FRONT. STRONG WESTERLY WINDS WILL CONTINUE
TO AFFECT THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS THROUGH MUCH
OF THE NIGHT. THE SURFACE PRESSURE GRADIENT...AND BUILDING SURFACE
PRESSURE RISES BEHIND THE FRONT WILL RESULT IN BLUSTERY CONDITIONS
BEHIND THE FRONT OVERNIGHT ACROSS MUCH OF THE AREA. HAVE ISSUED A
WIND ADVISORY GENERALLY NORTH OF INTERSTATE 10 FOR NORTHERLY WINDS
OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH. ALSO...WIND CHILLS
WILL DROP TO THE SINGLE DIGITS ABOVE AND BELOW ZERO ACROSS THESE
AREAS AND INTO THE GUADALUPE MOUNTAINS TONIGHT AND EARLY WEDNESDAY
MORNING.
AN UA TROUGH TRANSLATING EASTWARD OVER THE CENTRAL ROCKY MOUNTAINS
THIS AFTERNOON WILL CONTINUE TO SHEAR EAST INTO THE SOUTH/CENTRAL
U.S. PLAINS TONIGHT AND WEDNESDAY. ALTHOUGH MOST OF THE LIFT AND
MOISTURE WITH THIS SYSTEM WILL BE ACROSS THE TEXAS PANHANDLE AND
OKLAHOMA...A MIX OF LIGHT WINTRY PRECIPITATION IS EXPECTED TO FALL
ON PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...EASTWARD ACROSS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. IT APPEARS
THERE MAY BE A BRIEF PERIOD OF FREEZING DRIZZLE OVER NORTHERN LEA
COUNTY LATE THIS EVENING...BUT THE CHANGEOVER TO SNOW OUGHT TO BE
FAIRLY RAPID. HOWEVER...FURTHER EAST AND SOUTHEAST ACROSS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...MODEL
SOUNDINGS INDICATE NO ICE WILL BE INTRODUCED TO THE CLOUDS IN THESE
AREAS UNTIL 09/09Z TO 09/12Z. THEREFORE...THINK THESE AREAS COULD
SEE LIGHT FREEZING RAIN AFTER MIDNIGHT WITH A PERIOD OF SLEET BEFORE
PRECIPITATION TURNS TO SNOW EARLY WEDNESDAY MORNING. WILL ISSUE A
WINTER WEATHER ADVISORY FOR LIGHT ICE ACCUMULATIONS FROM CENTRAL LEA
COUNTY...EASTWARD ACROSS GAINES...DAWSON...MARTIN...BORDEN...
HOWARD...SCURRY...MITCHELL...GLASSCOCK AND REAGAN COUNTIES FROM
09/06Z TO 09/18Z. THE FREEZING RAIN COULD LAST A LITTLE PAST
SUNRISE OVER GLASSCOCK AND REAGAN...WHILE 1 TO 2 INCHES OF SNOW
COULD ACCUMULATE AROUND TATUM AND SNYDER. FURTHER SOUTH ACROSS THE
CENTRAL PERMIAN BASIN...UPPER TRANS PECOS AND INTO SOUTHERN PORTIONS
OF SOUTHEAST NEW MEXICO...PRECIPITATION AMOUNTS LOOK TO BE VERY
LIGHT...IF ANY OCCUR AT ALL. WILL INCLUDE PATCHY FREEZING DRIZZLE
IN THESE AREAS FOR NOW AND HAVE THE NEXT SHIFT MONITOR IN CASE THE
UA TROUGH TAKES A JOG FURTHER SOUTH. PRECIPITATION WILL WIND DOWN
FROM WEST TO EAST WEDNESDAY MORNING WITH MAINLY FLURRIES EXPECTED
MOST LOCATIONS NORTH OF INTERSTATE 10.
NEAR RECORD OR RECORD COLD TEMPERATURES COULD OCCUR WEDNESDAY
MORNING...IF NOT THURSDAY MORNING. THE RECORD COLDEST LOW
TEMPERATURE AT MIDLAND FOR FEBRUARY 9TH IS 12 DEGREES...SET IN
1936. THE RECORD LOW FOR FEBRUARY 10TH IS 13 DEGREES...SET IN
1933. BOTH OF THESE RECORDS WILL BE CHALLENGED...IF NOT BROKEN.
TEMPERATURES WILL ONLY WARM TO THE 20S NORTH TO 40S SOUTH WEDNESDAY
AFTERNOON WITH READINGS IMPROVING THURSDAY AFTERNOON TO 40S NORTH TO
50S SOUTH. TEMPERATURES WILL CONTINUE TO WARM SATURDAY AFTER A
CHILLY START...WITH TEMPERATURES WARMING WELL ABOVE NORMAL SUNDAY.
ANOTHER COLD FRONT IS EXPECTED TO DROP THROUGH THE AREA MONDAY...
BUT READINGS WILL NOT BE NEAR AS COLD SINCE MORE ZONAL FLOW ALOFT
WILL KEEP ANY ARCTIC AIR RELEGATED TO THE NORTHERN CONUS.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WERE OCCURRING OVER PORTIONS OF THE
GUADALUPE MOUNTAINS...DAVIS AND GLASS MOUNTAINS THIS AFTERNOON. THE
DRY AND WARM CONDITIONS ON WESTERLY DOWNSLOPE WINDS AHEAD OF AN
ARCTIC COLD FRONT WILL KEEP CRITICAL FIRE WEATHER CONDITIONS GOING
THROUGH A GOOD DEAL OF THE AFTERNOON. THEREFORE...WILL LEAVE THE
RED FLAG WARNING IN EFFECT UNTIL 09/00Z. WINDS WILL TURN TO THE
NORTH ABRUPTLY BEHIND THE ARCTIC FRONT AND INCREASE BEHIND IT.
NORTH WINDS OF 25 TO 35 MPH WILL LIKELY OCCUR BEHIND THE FRONT...
ESPECIALLY THIS EVENING AND OVERNIGHT. RH/S WILL INCREASE AND
RECOVERY WILL BE FAIR SOUTH...TO EXCELLENT NORTH. ALTHOUGH FIRE
WEATHER CONCERNS WILL NOT BE AS GREAT OVER THE NEXT COUPLE OF DAYS...
DRY AIR WILL REMAIN OVER THE REGION AND CONCERNS WILL INCREASE THIS
WEEKEND AS TEMPERATURES WARM BACK ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 15 31 6 41 / 70 50 0 0
CARLSBAD NM 17 32 10 43 / 10 10 0 0
DRYDEN TX 30 42 13 46 / 10 0 0 0
FORT STOCKTON TX 21 34 11 45 / 10 10 0 0
GUADALUPE PASS TX 11 27 2 38 / 20 20 0 0
HOBBS NM 10 29 4 42 / 40 10 0 0
MARFA TX 20 36 6 47 / 10 10 0 0
MIDLAND INTL AIRPORT TX 14 31 6 43 / 10 10 0 0
ODESSA TX 16 32 7 43 / 10 10 0 0
WINK TX 21 36 8 45 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST
WEDNESDAY FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
NORTHERN LEA COUNTY.
WIND ADVISORY UNTIL 5 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 5 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... BIG BEND AREA...CRANE...DAVIS/APACHE
MOUNTAINS AREA...ECTOR...GUADALUPE MOUNTAINS...LOVING...
MARFA PLATEAU...MIDLAND...PECOS...PRESIDIO VALLEY...REEVES
COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...WINKLER.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
WEDNESDAY FOR THE FOLLOWING ZONES... BORDEN...DAWSON...
GAINES...GLASSCOCK...HOWARD...MARTIN...MITCHELL...REAGAN...
SCURRY.
WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 AM CST /5 AM MST/ WEDNESDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
&&
99/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CST TUE FEB 8 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-092030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 222 PM CST TUE FEB 8 2011 /122 PM MST TUE FEB 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS THROUGH TONIGHT. MAINLY SOUTHWESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH ARE EXPECTED ACROSS THESE MOUNTAIN RANGES THROUGHOUT THE REMAINDER OF THE AFTERNOON. WINDS WILL SHIFT NORTH TO NORTHEAST AT SPEEDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH TONIGHT FOLLOWING THE PASSAGE OF A STRONG COLD FRONT.... PARTICULARLY THROUGH GAPS AND PASSES. A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT. THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY...AND HIGH TO VERY HIGH FIRE DANGER WILL CREATE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS THE LOWER ELEVATIONS OF THE GUADALUPE MOUNTAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU...PORTIONS OF THE BIG BEND AND TRANS PECOS REGIONS...AND PORTIONS OF THE WESTERN PERMIAN BASIN THROUGH THE REST OF THIS AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT FOR THESE LOCATIONS UNTIL 6 PM CST. AN ARCTIC AIRMASS WILL CONTINUE TO INVADE THE REGION LATE THIS AFTERNOON THROUGH TONIGHT. THE COMBINATION OF MUCH COLDER TEMPERATURES AND VERY WINDY CONDITIONS WILL BRING WIND CHILLS AS LOW AS THE SINGLE DIGITS BELOW ZERO ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. AN UPPER LEVEL SYSTEM WILL ALSO BRING A GOOD CHANCE OF WINTRY PRECIPITATION ACROSS PORTIONS OF FAR SOUTHEAST NEW MEXICO...AND THE NORTHERN AND EASTERN PERMIAN BASIN TONIGHT. LIGHT ICE ACCUMULATIONS...ALONG WITH MORE THAN ONE INCH OF SNOW WILL BE POSSIBLE...PARTICULARLY ALONG AND NORTH OF A HOBBS...BIG SPRING LINE. A WIND AND WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE FAR SOUTHEAST NEW MEXICO PLAINS...AND THE NORTHERN AND EASTERN PERMIAN BASIN TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL REMAIN LIKELY ACROSS THE FAR SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN AND EASTERN PERMIAN BASIN THROUGH WEDNESDAY MORNING. SNOW ACCUMULATIONS OF ONE TO TWO INCHES WILL BE POSSIBLE...AND A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280447.